MAUDE Adverse Event Report: ZIMMER ORTHOPAEDIC MFG. LTD. FEMUR CEMENTED PS STANDARD LEFT SIZE 9; PROSTHESIS, KNEE

ZIMMER ORTHOPAEDIC MFG. LTD. FEMUR CEMENTED PS STANDARD LEFT SIZE 9; PROSTHESIS, KNEE
Model Number 42-5006-066-01
Medical Device Problem Codes Material Erosion (1214); Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Local Reaction (2035); Metal Related Pathology (4530)
Date of Event 09/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Medical product: articular surface fixed bearing cps left 10mm height: catalog#42512600510, lot#62916394; tibia cemented 5 degree stemmed left size d: catalog#42532006701, lot#63968974; stem extension tapered cemented 14 mm diameter +30 mm length: catalog#42557000114, lot#64069292.Report source: foreign: (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001822565-2021-02844, 3007963827-2021-00227.
 
Event or Problem Description
It was reported the patient underwent an initial left knee arthroplasty.Subsequently, patient felt a pop in the knee three weeks before the revision surgery.Patient was then revised 2 years and 9 months post implantation due to pain.Pre-revision images showed that the femur and tibia components were in contact with each other and the articular surface could not be seen.During the revision surgery, the articular surface was found to be broken into two pieces and no longer hinged onto the tibia locking mechanism.Patient¿s knee was also seen to have metallosis in the joint, and the femur and tibia implants both have visible wears.Patient was revised to a rotating hinge knee.It was reported that no further information is available.
 
Event or Problem Description
No further event information available at time of this report.
 
Additional Manufacturer Narrative
Visual inspection of the returned femoral component and provided pictures found it to exhibit signs of being implanted, gouged, and scratched with foreign material on the distal surface.Devices were submitted for further analysis.Analysis determined posterior overloading on the medial condyle, possibly exacerbated by misalignment between the bearing surface and femoral component, caused a crushing failure of the bearing surface, resulting in separation of the bearing surface from the tibial tray; the failure and separation of the bearing surface from the tibial tray allowed the bearing surface to shift towards the anterior of the knee and allowed metal-on-metal articulation between the femoral and tibial components, while partial articulation of the femoral on the bearing caused further damage to the bearing surface until the fracture was completed.Device history record was reviewed and no discrepancies related to the reported event were found.Review of complaint history found no additional related issues for this item and the reported part and lot combination.Radiographs were provided and reviewed by a health care professional.Review of the available records identified the following: images demonstrate loss of joint space in both the medial and lateral compartments which is likely indicative of polyethylene wear.There is soft tissue swelling inferior to the inferior pole of the patella noted in the pre-revision images which could indicate injury to the patellar tendon, although this is not confirmed radiographically.Root cause was unable to be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
FEMUR CEMENTED PS STANDARD LEFT SIZE 9
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER ORTHOPAEDIC MFG. LTD.
building no 2 east park
shannon industrial estate
shannon, county clare
EI 
Manufacturer (Section G)
ZIMMER ORTHOPAEDIC MFG. LTD.
building no 2 east park
shannon industrial estate
shannon, county clare
EI  
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12556267
Report Number3007963827-2021-00226
Device Sequence Number11908194
Product Code JWH
UDI-Device Identifier00889024229259
UDI-Public(01)00889024229259(17)260831(10)63437914
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K113369
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model Number42-5006-066-01
Device Catalogue Number42500606601
Device Lot Number63437914
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2021
Supplement Date Received by Manufacturer11/22/2021
Initial Report FDA Received Date09/30/2021
Supplement Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/24/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale